Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 41, NWS Tucson, AZ

July 25, 2024Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2024, 8:18 PM MST for Pima County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2024, 8:18 PM MST (03:18 UTC)
Expired
Jul 25, 2024, 10:47 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 88 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3224 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WGUS55 KTWC 260318
FFWTWC
AZC019-021-260615-
/O.NEW.KTWC.FF.W.0041.240726T0318Z-240726T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
818 PM MST Thu Jul 25 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northern Pima County in southeastern Arizona...
  South Central Pinal County in southeastern Arizona...

* Until 1115 PM MST.

* At 818 PM MST, Doppler radar indicated long-lived thunderstorms 
  producing heavy rain along and west of Highway 79 from Oracle 
  Junction to East park Link Drive. Radar estimates between 1 and 
  1.5 inches of rain has fallen in this area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Catalina, Oro Valley, Marana, Saddlebrooke, Tortolita, Dove 
  Mountain and Oracle Junction.

This includes the following Flash Flood Prone Locations...
	Suizo Rd at Cadillac Wash.

This includes the following highways...
	Route 79 between mile markers 92 and 104.
	Route 77 between mile markers 85 and 91.
	Interstate 10 near mile marker 232...and
	between mile markers 236 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3269 11117 3270 11105 3255 11092 3246 11091
      3243 11118 3251 11128

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
357 
WGUS75 KTWC 260547
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1047 PM MST Thu Jul 25 2024

AZC019-021-260557-
/O.CAN.KTWC.FF.W.0041.000000T0000Z-240726T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
1047 PM MST Thu Jul 25 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN PIMA AND SOUTH 
CENTRAL PINAL COUNTIES...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

&&

LAT...LON 3269 11117 3270 11105 3255 11092 3246 11091
      3243 11118 3251 11128

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:06 PM MST, 7 hours 12 minutes earlier.

Area forecast discussion, Jul 25, 1:06 PM MST, 7 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
106 PM MST Thu Jul 25 2024

.SYNOPSIS...
Daily chances for showers and thunderstorms are expected through the
weekend and into next week with the main threats being strong gusty
winds and heavy rainfall.

&&

.DISCUSSION...It's shaping up to be another active day with a very
similar look and feel to what we saw yesterday. As of this writing,
we already have thunderstorms over the White Mountains and isolated
activity developing over the T.O. Nation. Elsewhere, skies are
mostly clear to partly cloudy with considerable cumulus development
over the Sky Islands and some adjacent valleys. Convective
parameters and thermodynamics are in place for a busy afternoon and
evening with the deepest moisture and highest CAPE values of 1000-
1500 J/KG from Tucson westward. PWAT values are around 1.4" near
Tucson to around 1.75" over western Pima County, while it is a bit
drier east of Tucson with PWAT's closer to 1 inch. These values out
east are still high enough to result in convection pushing off the
White Mountains under around 10 kts of NE mid level flow.
Separately, additional scattered thunderstorms will developing
through the afternoon across much of the forecast area. As the
activity pushes off the mountains and we continue to see additional
storms develop off of outflows, a more organized complex of
thunderstorms is most likely over the T.O. Nation heading into the
evening hours. Overall, the greatest threat area outlined by the
HREF for both wind and flash flooding potential will be across SE
Pinal and Pima County including the T.O. Nation. Thunderstorms
should weaken later this evening with any remaining shower activity
diminishing overnight.

The mid/upper level high will nudge a bit more to the south Friday
over western Arizona with the mid level steering flow weakening into
the 5 to 10 kt range. Given the deep moisture in place (PWAT around
1 inch near the NM border to around 1.8" western deserts), expect a
continued heavy rain/flash flooding and wind/wet microburst threat
for the thunderstorms Friday into Friday evening.

For this weekend, the high center will shift towards the east,
centered just to our west during the day Saturday, nearly overhead
Saturday night and  over southern Arizona and then into southern New
Mexico by Sunday. This pattern setup will result in the best chances
for thunderstorms both Saturday and Sunday from Tucson south and
eastward. The high isn't very strong so even though it'll be nearby,
we won't really see a noticeable change in temperatures.

For next week, the flow pattern will be more south to southeasterly
as the high remains to our east. An inverted trough early next week
may help amplify the convection a bit, though confidence on those
details is low. Bottomline is expect a continuation of daily rounds
of showers and thunderstorms next week with day-to-day variability
in coverage.

Temperatures generally 2 to 6 degrees above normal through the
forecast period.

&&

.AVIATION...Valid through 27/00Z.
SCT-BKN clouds AOA 7-11k ft AGL with scattered to numerous SHRA/TSRA
impacting much of the forecast area and moving from the NE to the SW
ending thru 26/06Z. Another round of SHRA/TSRA expected aft 26/19Z
Friday. Strong winds to 40-60 kts possible near the strongest TSRA
with MVFR conditions. Outside of TSRA, surface winds will generally
be easterly/southeasterly and remain under 10 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Scattered afternoon and evening showers and thunderstorms with day
to day variability on which areas will see the best chance of
rainfall. This afternoon through Friday is looking particularly
active at this time, with each day having the threat of heavy rain,
localized flash flooding and strong gusty winds. Minimum relative
humidities will be 20 to 30 percent in most lower elevation
locations and 25 to 40 percent in mountain areas. Away from
thunderstorms, 20-foot winds will generally be 15 mph or less, with
afternoon/early evening gusts to 20-25 mph and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 25, 5:00 PM MST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
500 PM MST Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tstm Wnd Dmg     8 N Tucson              32.31N 110.90W
07/25/2024                   Pima               AZ   Law Enforcement

            Several power lines and poles fallen across
            the roadway near Sunrise Dr. and Pontatoc
            Rd.

&&

KDE
Local storm report, Jul 25, 5:26 PM MST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
526 PM MST Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Tstm Wnd Gst     Ajo                     32.38N 112.87W
07/25/2024  M63 MPH          Pima               AZ   Mesonet

            Mesonet station AW681 AJO.

&&

KDE
Local storm report, Jul 25, 6:31 PM MST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
631 PM MST Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     Tstm Wnd Gst     10 SSW Tucson           32.06N 110.93W
07/25/2024  M53 MPH          Pima               AZ   Mesonet

            Private weather station.

&&

AJE
Local storm report, Jul 25, 6:37 PM MST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
637 PM MST Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Tstm Wnd Gst     10 ESE Tucson           32.15N 110.73W
07/25/2024  M60 MPH          Pima               AZ   Mesonet

            Private weather station.

&&

AJE
Local storm report, Jul 25, 7:50 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
750 PM MST Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Flash Flood      4 NNW Tucson            32.25N 110.91W
07/25/2024                   Pima               AZ   Public

            Public reported flooding in the street near
            Grant and Dodge Road. Flooding above the
            sidewalk and public transit bus struggled to
            drive through the street.

&&

KJS
Local storm report, Jul 25, 8:00 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
800 PM MST Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Flash Flood      4 W Tucson              32.20N 110.96W
07/25/2024                   Pima               AZ   Fire Dept/Rescue

            Water Rescue near Silverlake and Euclid Ave.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:03 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jul 25, 5:06 PM MSTSevere Thunderstorm WarningTWCGraham39 min
Jul 25, 5:09 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 25, 5:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 25, 5:13 PM MSTSevere Thunderstorm WarningTWCSanta Cruz47 min
Jul 25, 5:15 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee2 hr
Jul 25, 5:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 5:25 PM MSTSevere Thunderstorm WarningTWCCochise, Pima33 min
Jul 25, 5:26 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 25, 5:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 25, 5:44 PM MSTSevere Thunderstorm WarningTWCPima28 min
Jul 25, 5:53 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 25, 5:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jul 25, 6:01 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 25, 6:05 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal40 min
Jul 25, 6:10 PM MSTSevere Thunderstorm WarningTWCPima65 min
Jul 25, 6:10 PM MSTSevere Thunderstorm WarningTWCPima35 min
Jul 25, 6:18 PM MSTSevere Thunderstorm WarningTWCPima, Pinal10 min
Jul 25, 6:25 PM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Jul 25, 6:37 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 25, 6:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 25, 6:48 PM MSTSevere Thunderstorm WarningTWCPima57 min
Jul 25, 7:02 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 25, 7:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal29 min
Jul 25, 8:01 PM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz4 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.